Management of Chemotherapy Induced Nausea and Vomiting in Patients on Multiday Cisplatin Based Combination Chemotherapy

Praveen Ranganath, Lawrence Einhorn, Costantine Albany

Research output: Contribution to journalReview article

12 Scopus citations

Abstract

Introduction of cisplatin based chemotherapy has revolutionized the treatment of germ cell tumors. A common side effect of multiday cisplatin chemotherapy is severe nausea and vomiting. Considerable progress has been made in the control of these side effects since the introduction of cisplatin based chemotherapy in the 1970s. Germ cell tumor which is a model for a curable neoplasm has also turned into an excellent testing ground to develop effective strategies to prevent chemotherapy induced nausea and vomiting (CINV) in multiday cisplatin based regimens. The use of combination of a 5-hydroxytryptamine (HT)<inf>3</inf> receptor antagonist, a neurokinin-1 (NK<inf>1</inf>) antagonist, and dexamethasone has greatly improved our ability to prevent and control acute and delayed CINV. Mechanism and pattern of CINV with multiday chemotherapy may differ from those in single day chemotherapy and therefore efficacy of antiemetic drugs as observed in single day chemotherapy may not be applicable. There are only few randomized clinical trials with special emphasis on multiday chemotherapy. Further studies are essential to determine the efficacy, optimal dose, and duration of the newer agents and combinations in multiday cisplatin based chemotherapy.

Original languageEnglish (US)
Article number943618
JournalBioMed research international
Volume2015
DOIs
StatePublished - Jan 1 2015

ASJC Scopus subject areas

  • Biochemistry, Genetics and Molecular Biology(all)
  • Immunology and Microbiology(all)

Fingerprint Dive into the research topics of 'Management of Chemotherapy Induced Nausea and Vomiting in Patients on Multiday Cisplatin Based Combination Chemotherapy'. Together they form a unique fingerprint.

  • Cite this